Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
bibby

Accutane Permanent Spine/ Joint/ Muscle Damage

Recommended Posts

Hi I'm Mike, I'm new here.

-I just wanted to stop by and share some of of the health problems I've dealt with since taking accutane in 2008.

-Prior to accutane I was athletic, a sponsored snowboarder and in very good shape. I took accutane 7 yrs ago, age: 20.

-While taking it I noticed my back getting really stiff, I discontinued but the damage was done. My spine has been deteriorating ever since. For the last 3 years the most exercise I can handle is a 30 min walk. No running, no cardio, just walking.

Side Note: I was recently reffered to a rheumatoligist. I was really surprised when one of the first questions she asked me was whether I had ever taken Accutane! I always had my suspicions that accutane could be the culprit behind my health woes, but this lady is the first Dr I've seen that has agreed with me! At this point I have no doubt that this is the reason I have the problems I do.

There's 3 reasons I have for making this post

1) To find other accutane users who have similar long term side effects related to stiffness, joint problems etc

2) To gain a better understanding of what might be causing these side effects.

3) To discuss treatment options that might be helpful in alleviating symptoms.

1) Side effects: Like I said, lots of stiffness/ rigidity, mostly in my spine and the muscles in my back. No pain just have a real hard time moving. Exercising too much (by that I mean walking too much) or sitting for too much tends to aggravate my spine. I've also been depressed, not sure if this is beacuse of the accutane, or from the fact that I can't do anything. Insomnia has also been a problem for the last 4 years.

2) Causes: This is where I really need help. What could be casing all the stiffness?

I've heard lots of theories, one of them being that accutane damages the glands that produce hyaluronic acid (joint/ muscle lubrication) I'm not going to pretend to be an expert on the subject, but this seems like a pretty good explanation for my stiffness and limited mobility. Also, whenever I take any medications that can dry you out, my spine and muscles get way stiffer (I've been on Mirtazapine and seroquel for sleep lately and my back is horrible right now)

Anyways,other theories are welcome! I'm willing to look at all possibilities.

3) Treatments: I really have no idea what might help. I've only tried basic stuff like massage (made symptoms worse) light exercise to maintain some muscle tone, eating healthy, not drinking alcohol etc. If anyone has ideas of supplements that might help or therapies, etc I'm all ears!

Thanks for taking the time to read this.

Share this post


Link to post
Share on other sites

Hey mike I also took accutane and I'm unable to perform sports now I'm 18 by the way. I also was a semipro athlete maybe that's the reason why. I don't found a cure yet but I hope get there soon.

Share this post


Link to post
Share on other sites

Welcome to the club man. We're over in the 'Repairing the long-term damage' from Accutane thread. Although it's good you made your own thread because your back issue seems quite rare from what I've read over the years. Yours appears quite to the full extent and goes beyond the usual persistent lower back pain. The rest of your sides are prettty much standard tane and most of us have those ones. :injured:

Edited by macleod

Share this post


Link to post
Share on other sites

Hello, I have similar side effects. I took isotretinoin 7 years ago and I have joint and back pain. I have several tendonitis (Aquiles, hands, elbows) and lumbar pain. I do stretching every night and it has helped me a lot with my back pain. However I still feel like I'm a 60 years old guy, and I am 38.

The other parts of my body probably need surgery, but I think that my tissues have been damaged and I am afraid that won't help.

The side effects of this drugs are so different that I think this site should have a specific thread dedicated to pain in order to look for treatmement that could heal or help us.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×